The concomitant use of terbutaline sulfate tablets, USP with other sympathomimetic agents is not recommended, since the combined effect on the cardiovascular system may be deleterious to the patient. However, this does not preclude the use of an aerosol bronchodilator of the adrenergic-stimulant type for the relief of an acute bronchospasm in patients receiving chronic oral therapy with terbutaline sulfate tablets, USP.
The median subcutaneous lethal dose of terbutaline sulfate in mature rats is approximately 165 mg/kg (approximately 90 times the maximum recommended daily oral dose for adults on a mg/m2 basis). The median subcutaneous lethal dose of terbutaline sulfate in young rats is approximately 2000 mg/kg (approximately 1100 times the maximum recommended daily oral dose for adults on a mg/m2 basis).
The expected symptoms with overdosage are those of excessive beta-adrenergic stimulation and/or occurrence or exaggeration of any of the symptoms listed under ADVERSE REACTIONS, e.g., seizures, angina, hypertension or hypotension, tachycardia with rates up to 200 beats per minute, arrhythmias, nervousness, headache, tremor, dry mouth, palpitation, nausea, dizziness, fatigue, malaise, and insomnia. Hypokalemia may also occur.
There is no specific antidote. Treatment consists of discontinuation of terbutaline sulfate tablets, USP together with appropriate symptomatic therapy. The judicious use of a cardio-selective beta-receptor blocker may be considered, bearing in mind that such medication can produce bronchospasm. There is insufficient evidence to determine if dialysis is beneficial for overdosage of terbutaline sulfate tablets, USP.
In the alert patient who has taken excessive oral medication, the stomach should be emptied by induced emesis followed by lavage. In the unconscious patient, the airway should be secured with a cuffed endotracheal tube before lavage, and emesis should not be induced. Instillation of activated charcoal slurry may help reduce absorption of terbutaline. Adequate respiratory exchange should be maintained, and cardiac and respiratory support provided as needed. The patient should be monitored until signs and symptoms of overdosage have subsided.